Colorado, 2019

Tornadoes and Hail in Colorado, May 26, 2019

May 26, 2019 · NWS BOU · 17 events in 6 counties and zones

Severe thunderstorms broke out across parts of Adams, Arapahoe, Denver, Lincoln, Morgan and Weld counties during the late afternoon and early evening. In Weld County, very large hail from 1 1/2 to 3 inches in diameter was reported along with wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across parts of Adams, Arapahoe, Denver, Lincoln, Morgan and Weld counties during the late afternoon and early evening. In Weld County, very large hail from 1 1/2 to 3 inches in diameter was reported along with wind gusts to 60 mph. Elsewhere, the hail size ranged from 3/4 to 1 1/4 inches in diameter. A total of five tornadoes touched down in open country with no damage reported. At Denver International Airport, up to 3 inches of hail accumulated on runway surfaces. Consequently, dozens of flights were either delayed or cancelled so runways could be cleared and airplanes inspected for hail damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 26, 1:59 PM MST, 53 minutes earlier.

Area forecast discussion, May 26, 1:59 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
259 PM MDT Sun May 26 2019

.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sun May 26 2019

Main concern this afternoon/evening and again for Monday
afternoon revolves around the continuing severe weather threat for
portions of the plains of northeast Colorado. On the large scale,
there is a strong low pressure area which is deepening southward
across California today, while a leading wave across eastern
Arizona will rapidly rotate northeastward this evening into
northeast Colorado. This will aid in large scale moderate lift and
also noted on the layered QG products.

Currently, there is a boundary moving northward across northeast
Douglas and Elbert counties which will be the focus for storms
this afternoon. The flow behind the boundary is southerly, as the
moisture is mixing out with dewpoints dropping into the 30s. This
boundary expected to stall somewhere over Denver with the focus
for storms along and north of the boundary. Special 18z sounding
still shows substantial inversion at 770mb. Still should be able
to warm sufficiently to break the cap and resultant CAPE values
near 2500j/kg if we can hold dewpoints in the lower 50s. Expect
thunderstorms to develop after 3 pm towards the Front Rage. For
tonight, high resolution models seem to focus ongoing convection
from Denver northward to the Wyoming border and aligning with the
remaining higher low level moisture. Storms should be about done
by midnight as the Arizona wave pushes northward out of Colorado
and weak subsidence moves in behind it.

The strong low pressure system now over California will move into
Eastern Utah with an associated 110kt jet streak shifting over
the Front Range Monday afternoon. This configuration will focus
the majority of the convection over the mountains, foothills and
adjacent plains. No winter hilites in the Monday day period as
moisture doesn't get deep enough until after 00z Tuesday and
temperatures are still quite warm. Across the northeast plains,
could again see a few severe storms along the northern Front Range
urban corridor and adjacent plains given improving shear profile
during the afternoon. Further east and south of Denver, there will
be drier southerly flow in place.

.LONG TERM...(Monday night through Sunday)
Issued at 300 PM MDT Sun May 26 2019

The upper low will move into western Colorado Monday night with
the jet remaining stretched across the eastern Colorado plains.
This will allow showers and some storms to continue over the
mountains, and push most convective activity over the plains north
into Nebraska and Wyoming, but then the surface low will push east
over the northeastern state corner for a cold front and wraparound
moisture to bring showers back south into the plains. Some colder
air aloft moving overhead may allow for a thunderstorm or two to
occur as well. Snow levels will start around 10000 feet early
Monday evening, then lower to around 7500-8000 feet by sunrise
Tuesday morning. Over the mountains, 2 to 6 inches of snow will
fall over the higher elevations. This may allow some snow to mix
in with rain over the higher elevations of the Cheyenne Ridge and
Palmer Divide. Not expecting much accumulation if any.

The upper low will pass overhead Tuesday with a cool showery day
expected. Snow levels will raise to around 8500 feet, with
moisture continuing into the mountains where another 2 to 8 inches
will fall through the day. May need to end up issuing a highlight
for at least zone 31 and 33, possibly starting as early as Monday
evening, but model discrepancies and uncertainty of how much will
accumulate and stick due to the high late May sun gives low
confidence this far out.

It will warm up and dry out slightly Wednesday through the upper
low will remain nearly stationary over Nebraska. Should be stable
across the plains, but the mountains will continue to have showers
as moisture still pushes in from the north. A shortwave upper
ridge will then move over the area Thursday and Friday for a
better warm up with most shower and storm activity staying over
the mountains. Then a near-stationary upper trough over the Great
Basin will begin to push east toward the area for the weekend to
spread the convective activity over the plains as well, with
temperatures staying around average.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 300 PM MDT Sun May 26 2019

Slowly northward moving boundary will bring gusty southerly winds
to apa/den between 21-22z and potential for thunderstorms to
develop along that boundary as it shifts northward. Could see
storms linger well into the evening with support from upper level
disturbance over the desert southwest. The strongest storms could
support large hail and damaging winds up to 60 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, May 26, 9:55 AM MST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Sun May 26 2019

COZ030>051-271700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Sun May 26 2019

...Severe thunderstorms possible this afternoon and evening across
the northeast plains of Colorado...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to form over urban corridor
and northeastern plains of Colorado after 1 pm this afternoon and
continue through the evening. Some storms could be severe with
large hail up to 2 inches in diameter, damaging winds and even a
brief tornado. The best chance for the strongest storms will
along and east of a line from Akron to Punkin Center.  Over the
higher mountains and higher terrain, the main threat with
thunderstorms will be brief heavy rain, small hail and gusty winds
to 45 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Pacific storm system will bring showers and few thunderstorms
Monday afternoon and evening, mostly over the mountains and
northern plains, before a cold front pushes south over the area,
dropping snow levels from around 10,000 feet down to around 8000
feet by Tuesday morning. Accumulating snow is expected over the
mountains, with 2 to 8 inches expected through Tuesday night,
though elevations above 12000 feet could see a foot or more,
especially over the northern mountains. Over the plains, showery
and cool weather is expected for Tuesday.

Drier weather moves in for Wednesday. There will be a slight
chance for afternoon and evening thunderstorms Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 1 pm this afternoon.

The radar

The Denver radar (KFTG), 41 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
May 26, 2:52 PM MST
Where
Weld County, 0.87 mi NW of Ft Lupton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.810

Hail, Morgan

When
May 26, 3:00 PM MST
Where
Morgan County, Orchard
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.330, -104.120

Hail, Weld

When
May 26, 3:13 PM MST
Where
Weld County, 4.15 mi N of Hudson
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.130, -104.630

Hail, Adams

When
May 26, 3:20 PM MST
Where
Adams County, 4.15 mi S of Barr Lake
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.890, -104.780

Hail, Weld

When
May 26, 3:27 PM MST
Where
Weld County, 6.42 mi NW of Keenesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.170, -104.600

Thunderstorm Wind, Weld

When
May 26, 3:32 PM MST
Where
Weld County, 2.98 mi WNW of Keenesburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -104.570

Hail, Weld

When
May 26, 3:33 PM MST
Where
Weld County, 1.05 mi W of Evans
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -104.700

Tornado, Weld

When
May 26, 3:38 PM MST
Where
Weld County, 1.48 mi NNW of Keenesburg
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
40.120, -104.530

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Weld

When
May 26, 3:53 PM MST
Where
Weld County, 5.92 mi NW of Roggen
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.230, -104.450

A tornado touched down briefly in an open field. No damage was reported.

Hail, Denver

When
May 26, 4:05 PM MST
Where
Denver County, 2.11 mi SW of Glendale
Measured
1 in hail
Reported by
Insurance Company
Coordinates
39.680, -104.930

Hail, Arapahoe

When
May 26, 4:10 PM MST
Where
Arapahoe County, 6.1 mi NW of Aurora Cherry Creek
Measured
1 in hail
Reported by
Insurance Company
Coordinates
39.700, -104.870

Tornado, Weld

When
May 26, 4:27 PM MST to 4:32 PM MST
Where
Weld County, 6.83 mi W of Pawnee Buttes
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
40.810, -104.110

A tornado touched down briefly in an open field. No damage was reported.

Tornado, Adams

When
May 26, 4:37 PM MST
Where
Adams County, 0.87 mi SW of Denver Front Range A
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.770, -104.560

A tornado touched down briefly in an open field. No damage was reported.

Hail, Denver

When
May 26, 4:51 PM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.870, -104.670

Denver Tower reported that 3 inches of hail had accumulated on airport operating surfaces, which caused flight delays.

Tornado, Lincoln

When
May 26, 4:58 PM MST to 5:08 PM MST
Where
Lincoln County, 4.67 mi SSE of Hugo
Rating
EF0
Path length
0.02 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
39.070, -103.430

A tornado touched down in an open field. No damage was reported.

Hail, Weld

When
May 26, 5:35 PM MST
Where
Weld County, 3.74 mi E of Buckingham
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
40.610, -103.900

Hail, Weld

When
May 26, 5:37 PM MST
Where
Weld County, 7.37 mi E of Buckingham
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
40.630, -103.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815865, 815866, 815867, 815868, 815869, 815884, 815870, 815878, 815880, 815871, 815872, 815881, 815882, 815875, 815883, 815876, 815877.